As we are still in the midst of the opioid epidemic, it’s important to know how to respond if you see someone overdose on opioids. An overdose happens when levels of opioids are too high in a person’s system, causing them to lose consciousness and stop breathing. If you’re prepared, you can be the one to save a life!
First, know the signs of an overdose:
- Won’t wake up. Try rubbing your knuckles hard on their sternum.
- Slow or no breathing
- Pale, ashy, cool skin
- Blue lips or fingernails
Every minute counts in an overdose. If you think someone has overdosed, do the following:
- Check for signs of an opioid overdose
- Call 911 for help!
- Give naloxone and give rescue breaths
- Stay with the person until medical help arrives
Naloxone is a prescription medicine that temporarily stops the effect of opioids. It helps a person begin breathing again and wake up from an overdose. It only works on opioid overdoses and cannot be used to get high, nor is it addictive. It can be easily and safely administered by anyone from professional first responders to friends and family. Educate yourself. You never know when you may need to be the one to save a life.
For more information about naloxone, click the link below!
To find naloxone near you, visit http://stopoverdose.org/section/find-naloxone-near-you/.